North Carolina, 2008

High Wind in North Carolina, December 7, 2008

December 7, 2008 · NWS RNK · 4 events in 2 counties and zones

A strong cold front moved through the Southern Appalachians producing strong, gusty winds and snow showers over the higher terrain of Northwest North Carolina.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved through the Southern Appalachians producing strong, gusty winds and snow showers over the higher terrain of Northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 7, 3:02 AM EST, 22 minutes earlier.

Area forecast discussion, Dec 7, 3:02 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 AM EST SUN DEC 7 2008

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING
BRINGING ANOTHER ROUND OF GUSTY WINDS AND SNOW SHOWERS. COLD
CONDITIONS WILL PERSIST INTO MONDAY AS STRONG HIGH PRESSURE SLIDES
ACROSS THE AREA. MORE PRECIPITATION IS EXPECTED BY TUESDAY AND
TUESDAY NIGHT AS ANOTHER STRONG COLD FRONT APPROACHES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WINTER WEATHER ADVISORY FOR SNOW...AND BLOWING SNOW WITH COLD
WIND CHILLS IN THE WESTERN MOUNTAINS.

WIND ADVISORY FOR THE BLUE RIDGE OF NW NC/SW VA.

ARCTIC COLD FRONT FAST APPROACHING THE WESTERN SLOPES ATTM WILL BE
COMING THRU THE CWA EARLY THIS MORNING WITH A ROUND OF HEAVIER SNOW
SHOWERS FOR THE MTNS...AND POSSIBLY SPREADING A FEW FLURRIES OUT
THRU THE FOOTHILLS. COLDER AND MUCH DRIER AIR BEHIND THE FRONT WILL
ADVECT IN THROUGH THE DAY ON GUSTY NORTHWEST WINDS.  WINDS IN THE NW
MTNS OF NC ARE ALREADY BLOWING NEAR ADVISORY LEVELS AND THIS SHUD
CONTINUE THRU THE MORNING WITH 40-50KT JET UNDER THE INVERSION
MIXING DOWN AT TIMES. WILL ISSUE WIND ADV FOR BLUE RIDGE COUNTIES IN
THE SW UP THROUGH NOON.

DESPITE THE MINIMAL QPF EXPECTED...850 TEMPS OF -12 TO -14 WILL
RESULT IN HIGH LIQUID TO SNOW RATIOS. SNOW SHOWERS WILL TAPER OFF
ARND MIDDAY BUT STILL LOOKING AT THE LIKELYHOOD OF SEVERAL INCHES
IN THE FAR WEST (2-5 INCHES) BY NOON WITH BLOWING SNOW AND WIND
CHILLS ZERO TO -5 FOR A FEW HOURS THIS MORNING. NO CHGS TO WINTER
WX ADV.

LARGE COLD SFC HIGH MOVES OVERHEAD TONIGHT WITH DWPTS IN THE SINGLE
DIGITS AND WINDS BECOMING CALM.  HOWEVER SOME HIGH CLOUDS MAY MOVE
IN LATE AND KEEP MINS FROM COMPLETELY COLLAPSING. STILL WENT BELOW
MAV BY A DEG OR TWO.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WARM AIR ADVECTION ON THE BACK SIDE OF THE HIGH WILL BRING
INCREASING CLOUDINESS MONDAY AND MONDAY NIGHT. AREA OF PRECIP WILL
LIKELY BREAK OUT OVER THE OHIO VALLEY AS A RESULT OF THE
INCREASING ISENTROPIC LIFT. ATTM MODELS KEEP PRECIP MAINLY NORTH
OF THE THE FCST AREA...BUT CANT RULE CHC MEASURABLE NORTH OF
I-64.

PROGRESSIVE FLOW WILL BRING APPROACH OF OUR NEXT WEATHER SYSTEM.
MODELS INDICATE A SIGNIFICANT UPPER TROUGH WILL GET CARVED OUT OVER
THE CENTRAL CONUS IN RESPONSE TO SHORTWAVE ENERGY DIVING SOUTHEAST
FROM BRITISH COLUMBIA. SURFACE CYCLOGENISIS IS PROGGED LEE OF THE
ROCKIES WITH THE CYCLONE MOVING RAPIDLY NORTHEAST THROUGH THE
CENTRAL CONUS AND INTO THE OHIO VALLEY BY TUESDAY NIGHT.  STRONG
WARM AIR ADVECTION IN ADVANCE OF THIS SYSTEM WILL RESULT IN
THICKENING CLOUD COVER TUESDAY...PRECIP DEVELOPING ACROSS OUR CWA BY
AFTERNOON. THICKNESSES RISE QUICKLY ACROSS OUR FCST AREA SO IT
APPEARS P-TYPE WILL BE RAIN.  IF PRECIP ONSET BEFORE NOON...SOME
POTENTIAL FOR MIXED PRECIP.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS THIS PERIOD CONTINUE TO DIVERGE ON THE PATTERN. LOOKING AT
THE PAST FEW DAYS AT THE GWO/GLAAM...THERE APPEARS THAT A PATTERN
CHANGE TO NORMAL TO ABOVE NORMAL HEIGHTS ARE IN STORE FOR THE
FORECAST AREA...BY THE END OF NEXT WEEK.

BASED ON AN HPC PREFERENCE TOWARD THE 00Z ECMWF EARLY....TUE
NIGHT-WED NIGHT WILL BE WET...AND IT APPEARS THE COLDER AIR WILL NOT
BE IN PLACE FOR ANY P-TYPE PROBLEMS....WITH MAINLY A RAIN SHOWER
EVENT. THE COLDER AIR ON THE BACKSIDE OF THE FRONT WILL BRING SOME
SNOW SHOWERS TO THE MOUNTAINS WED NIGHT/THU. THE OPERATIONAL
GFS/ECWMF STILL SHOWING A CLOSED LOW FORMING IN THE GULF COAST
STATES WED NIGHT...AND LIFTING NORTHEAST...WEAKENING THU ALONG THE
NC/SC COAST. THIS SHOULD COULD SLOW DOWN FRONTAL PUSH TO THE EAST
WHICH HAS LED ME TO KEEP SLIGHT TO LOW CHANCE POPS IN THE EAST/SOUTH
THROUGH THU NIGHT.

BY FRIDAY...THE FLOW ALOFT WILL BE MAINLY ZONAL WITH A MEAN TROUGH
STILL OER THE GREAT LAKES...MID ATLANTIC. THE HEIGHTS WILL BEGIN
RISING IN THE EAST AS THE STRONG STORM SYSTEM DIGS INTO THE PACIFIC
NORTHWEST...AND BEYOND THIS PERIOD...SHOULD HELP STRENGTHEN THE
RIDGE OVER OUR AREA.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AREA OF MAINLY LIGHT SNOW EXISTS FROM LYH SOUTH TO MWK...AND WILL
BE PUSHING EAST THROUGH 02Z. EXPECT THIS TO AFFECT LYH/DAN WITH
LOWER VSBYS AT TIMES DURING THIS PERIOD. CIGS WILL BE MVFR AT TIMES.

THE CLIPPER WILL SWING THROUGH THE SE WV TAF SITES BY LATE EVENING
WITH SNOW SHOWERS PICKING UP THEREAFTER ALONG WITH THE WINDS.
THIS WILL KEEP BLF/LWBG IN AN MVFR TO OCCASIONAL IFR REGIME
THROUGH SUNDAY MORNING...B4 MOISTURE LAYER DIMINISHES...AND
CONDITIONS IMPROVE TO VFR.

FURTHER EAST...LOOK FOR THE WINDS TO SHIFT TO THE WEST AND
INCREASE AT ROANOKE BY 07Z...AND A FEW HOURS LATER AT LYH/DAN.
CIGS SHOULD BE VFR ONCE THE FRONT CLEARS THE AREA. WIND GUSTS
DURING THE DAY SUNDAY COULD GET AS HIGH AS 40 KNOTS AT THE HIGHER
ELEVATIONS...BUT IN GENERAL LOOK FOR 25 TO 30 KNOT GUSTS SUNDAY
MORNING INTO EARLY AFTERNOON...B4 THE GRADIENT RELAXES TOWARD
SUNDAY EVENING.

VFR WEATHER IS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT AS
ANOTHER COLD HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER COLD
FRONT WILL APPROACH THE REGION TUESDAY...BRINGING DETERIORATING
CONDITIONS IN RAIN AND A GOOD CHC OF MVFR...POSSIBLY IFR CIGS AND
VSBYS BY THE END OF THE DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ007-009-010-015.
     WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ015-016.
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NCZ001-018.
     WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ042-043-045.

&&

SYNOPSIS...JS/PM
NEAR TERM...JS/WERT
SHORT TERM...PM
LONG TERM...AMS/WP
AVIATION...KK/WP
Hazardous weather outlook, Dec 6, 2:45 PM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST SAT DEC 6 2008

NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-071945-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-GREENBRIER-
245 PM EST SAT DEC 6 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SNOWFALL AMOUNTS ARE APPRECIATED.

NCZ002>006-019-020-VAZ012>014-016>020-022>024-032>035-043>047-058-
059-071945-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-WYTHE-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
245 PM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-WVZ044-071945-
GILES-MONROE-
245 PM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 7, 3:24 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Northwest winds at 39 MPH gusted to 58 MPH at the airport in Boone.

High Wind, Ashe

When
December 7, 5:42 AM EST
Where
Ashe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Northwest winds reported at 35 mph with gusts to 62 mph at Jefferson.

High Wind, Watauga

When
December 7, 7:00 AM EST to 7:05 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Northwest winds reported at 43 mph with gusts to 58 mph at the airport in Boone.

High Wind, Watauga

When
December 7, 7:05 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Several trees down in Boone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147291, 146970, 146971, 146972.